Alert archive / South Dakota / Flash Flood Warnings in 2011

Flash Flood Warning 4, NWS Rapid City, SD

May 9, 2011Perkins County, Ziebach County, South Dakota

NWS Rapid City, SD issued this flash flood warning at May 9, 2011, 11:48 PM MDT for Perkins County, Ziebach County, South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2011, 11:48 PM MDT (05:48 UTC)
Expired
May 10, 2011, 2:26 AM MDT
In force
3 hr
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Flood severity
None

Counties Perkins County, SD, Ziebach County, SD

The radar

The Rapid City radar (KUDX), 168 km from the middle of the area, began a volume at 05:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

304 
WGUS53 KUNR 100548
FFWUNR
SDC105-137-101200-
/O.NEW.KUNR.FF.W.0004.110510T0548Z-110510T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
1148 PM MDT MON MAY 9 2011

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL PERKINS COUNTY IN NORTHWESTERN SOUTH DAKOTA...
  NORTHWESTERN ZIEBACH COUNTY IN WEST CENTRAL SOUTH DAKOTA...

* UNTIL 600 AM MDT TUESDAY

* AT 1145 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE   
WARNED AREA. DOPPLER RADAR HAS ESTIMATED THAT UP TO 4 INCHES OF RAIN 
HAS FALLEN OVER PORTIONS OF THE WARNED AREA.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CHANCE...GLAD VALLEY AND MEADOW.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
IRISH CREEK...BLACK HORSE BUTTE CREEK...LONE TREE CREEK...BUTCHER
CREEK...FIRESTEEL CREEK...THUNDER BUTTE CREEK...SURVEYOR CREEK...
DUNCAN CREEK...RED EARTH CREEK...RABBIT CREEK...ANTELOPE CREEK...
MOREAU RIVER...STARVE OUT CREEK...CABIN CREEK...COW CREEK...BIG
MEADOW CREEK...MUD CREEK...SOUTH FORK GRAND RIVER...GRAND RIVER...
HART CREEK AND BEAVER TRAP CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF UP TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

&&

LAT...LON 4555 10200 4548 10198 4548 10151 4549 10148
      4548 10146 4522 10148 4525 10267 4563 10232
      4563 10200

$$

SCHILD
1 follow-up statement
215 
WGUS73 KUNR 100826
FFSUNR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
226 AM MDT TUE MAY 10 2011

SDC105-137-100840-
/O.CAN.KUNR.FF.W.0004.000000T0000Z-110510T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PERKINS SD-ZIEBACH SD-
226 AM MDT TUE MAY 10 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHWESTERN
ZIEBACH AND CENTRAL PERKINS COUNTIES IS CANCELLED...

THE FLASH FLOOD WARNING HAS BEEN REPLACED BY A FLOOD WARNING. RUNOFF 
FROM THE HEAVY RAIN WILL LEAD TO FLOODING ON STREAMS AND CREEKS THAT 
FLOW INTO THE BELLE FOURCHE RIVER...THE MOREAU RIVER...AND THE 
CHEYENNE RIVER OVER THE NEXT 24 HOURS.

LAT...LON 4555 10200 4548 10198 4548 10151 4549 10148
      4548 10146 4522 10148 4525 10267 4563 10232
      4563 10200

$$

SCHILD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this flash flood warning went out at May 9, 1:05 PM MDT, 10 hours 43 minutes earlier.

Area forecast discussion, May 9, 1:05 PM MDT, 10 hours 43 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
105 PM MDT MON MAY 9 2011

.DISCUSSION...WATER VAPOR SHOWS DEEP UPPER TROF OVER THE GREAT
BASIN WITH INCREASING S/SW FLOW INTO THE NRN PLAINS. JET MAX IS
ROUNDING THE TROF AND NOSING INTO CO AND FAR SRN WY. AT THE
SURFACE...LOW CENTER IS OVER WRN NEB WITH INVERTED TROF EXTENDING
NWD TO BETWEEN KRAP AND KPHP. N/NE BOUNDARY FLOW HELPING LOW STRATUS
TO HANG TOUGH ACROSS MUCH OF THE CWFA...WITH THE EXCEPTION OF THE
MOSTLY CLEAR SKIES FROM OVER THE BLKHLS THROUGH SERN WY.

LATER THIS AFTERNOON AND TONIGHT...JET STREAK WILL NOSE INTO OUR
CWFA CREATING WIDESPREAD SYNOPTIC LIFT. SURFACE BASED CAPE WILL BE
HARD TO COME BY IN AREAS THAT ARE COVERED IN LOW STRATUS...BUT WITH
MUCAPE IN THE 1000J/KG (FAR WRN SD) TO 3000 J/KG (SCNTRL SD)
RANGE...ELEVATED STORMS WILL BE LIKELY. SHEAR IS NOT OVERLY
IMPRESSIVE...BUT SHOULD INCREASE AS JET STREAK PASSES OVERHEAD.
AREAS THAT HAVE NOT SEEN THE STRATUS ARE MORE LIKELY TO SEE SFC
BASED CONVECTION. MAIN THREAT IS LIKELY TO BE LARGE HAIL...BUT
SHOULD ANY STORMS BECOME SURFACE BASED NEAR THE INVERTED TROF OVER
SWRN/SCNTRL SD THERE IS SUFFICIENT LO LEVEL SHEAR FOR A TORNADIC
THREAT. SEVERE THREAT SHOULD WAIN AFTER MIDNIGHT AS BEST
CONVECTIVE PARAMETERS SHIFT TO OUR EAST.

TUESDAY...UPPER LOW WILL CUT OFF OVER SERN MT AND MOVE NEWD ACROSS
WRN ND...WITH DRY SLOT OVER CNTRL SD LIMITING PCPN POTENTIAL IN OUR
ERN ZONES. WELL DEFINED TROWAL WILL WRAP AROUND UPPER LOW WITH
HEAVIEST RAINS LIKELY WEST AND NORTHWEST OF THE BLKHLS. THUS...WILL
KEEP FLOOD WATCH IN PLACE. WINDY CONDITIONS LIKELY TO DEVELOP ACROSS
MUCH OF THE AREA WITH STRONG 850-700MB GRADIENT IN PLACE. PCPN WILL
DECREASE LATE TUESDAY NIGHT AS UPPER LOW SHIFTS IN SCNTRL CANADA.

WEDNESDAY...SOUTHERN STREAM UPPER LOW WILL MOVE THROUGH THE CNTRL
PLAINS...WITH JUST ENOUGH ENERGY FOR A FEW -SHRA ACRS OUR
CWFA...ESPECIALLY SCNTRL SD. TEMPS WILL REMAIN ON THE COOL SIDE WITH
BREEZY NW WINDS.

EXTENDED...LARGE UPPER TROF SHIFTS EAST ON THURSDAY WITH SOME
LINGERING SHOWERS POSSIBLE FROM THE BLACK HILLS EAST. BLOCKING
PATTERN SETS UP FOR THE REMAINDER OF THE WEEK INTO EARLY NEXT
WEEK...BRINGING DRY CONDITIONS AND NEAR AVERAGE TEMPERATURES.

&&

.AVIATION...LOW STRATUS WILL PERSIST OVER MOST OF NORTHEASTERN WY
AND FAR WESTERN SD THROUGH THE AFTERNOON AND OVERNIGHT...BRINGING
AREAS OF IFR/MVFR CIGS. SHOWERS AND THUNDERSTORMS WILL DEVELOP
ACROSS THE AREA LATE THIS AFTERNOON INTO TONIGHT...WITH LCL IFR VIS
IN HEAVIER PRECIP. SOME STORMS MAY BECOME SEVERE THIS AFT AND EVE.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR BUTTE-HARDING-
     NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-PERKINS.

WY...FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR NORTHEASTERN CROOK-
     WESTERN CROOK-WYOMING BLACK HILLS.

&&

JOHNSON/RUDGE
Hazardous weather outlook, May 9, 4:20 AM MDT, 19 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
420 AM MDT MON MAY 9 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-101300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
420 AM MDT (520 AM CDT) MON MAY 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL STORM SYSTEM WILL AFFECT THE AREA THIS
AFTERNOON INTO TONIGHT...RESULTING IN NUMEROUS SHOWERS AND
THUNDERSTORMS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER
WESTERN SOUTH DAKOTA AND PORTIONS OF NORTHEAST WYOMING THIS AFTERNOON
AND EVENING...WITH LARGE HAIL. LOCALLY HEAVY RAIN IS ALSO POSSIBLE
ACROSS PORTIONS OF NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE STRONG UPPER LEVEL STORM SYSTEM WILL MOVE INTO FAR WESTERN NORTH
DAKOTA ON TUESDAY. THIS WILL BRING LOCALLY HEAVY RAIN TO PORTIONS OF
NORTHEAST WYOMING AND FAR NORTHWEST SOUTH DAKOTA. A FEW
THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF WESTERN SOUTH
DAKOTA...SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY ACROSS WESTERN SOUTH DAKOTA.

In the hours before

Local storm report, May 9, 10:03 PM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1003 PM MDT MON MAY 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TORNADO          20 NE PHILIP            44.25N 101.38W
05/09/2011                   HAAKON             SD   PUBLIC

            RANCHER REPORTED A TORNADO JUST NORTH OF OTTUMWA.

&&

CALDERON
Local storm report, May 9, 10:13 PM MDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1013 PM MDT MON MAY 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             8 W MARTIN              43.17N 101.89W
05/09/2011  E1.50 INCH       BENNETT            SD   LAW ENFORCEMENT

&&

CALDERON
Local storm report, May 9, 10:17 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1017 PM MDT MON MAY 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     HAIL             5 NNW KYLE              43.49N 102.23W
05/09/2011  E1.25 INCH       SHANNON            SD   TRAINED SPOTTER

&&

CALDERON
Local storm report, May 9, 10:23 PM MDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1023 PM MDT MON MAY 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND GST     6 NNE RED SCAFFOLD      44.86N 101.82W
05/09/2011  E60 MPH          ZIEBACH            SD   CO-OP OBSERVER

&&

CALDERON
Local storm report, May 9, 10:32 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1032 PM MDT MON MAY 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 PM     FLASH FLOOD      8 E MAURINE             45.02N 102.44W
05/09/2011                   MEADE              SD   EMERGENCY MNGR

            ONE FOOT OF WATER OVER HIGHWAY 212 AT FOXRIDGE ROAD.

&&

CALDERON
Local storm report, May 9, 10:52 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1052 PM MDT MON MAY 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             10 NW PINE RIDGE        43.13N 102.70W
05/09/2011  M1.00 INCH       SHANNON            SD   STORM CHASER

&&

CALDERON

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 6:49 PM MDTFlash Flood WarningUNRCuster, Fall River4 hr
May 9, 6:58 PM MDTSevere Thunderstorm WarningUNRFall River62 min
May 9, 7:21 PM MDTSevere Thunderstorm WarningUNRMeade54 min
May 9, 7:34 PM MDTSevere Thunderstorm WarningUNRMeade, Perkins56 min
May 9, 7:51 PM MDTSevere Thunderstorm WarningUNRHaakon, Pennington42 min
May 9, 7:56 PM MDTSevere Thunderstorm WarningUNRMeade64 min
May 9, 8:04 PM MDTTornado WarningUNRFall River56 min
May 9, 8:10 PM MDTTornado WarningUNRHaakon65 min
May 9, 8:13 PM MDTSevere Thunderstorm WarningUNRHaakon, Meade, Pennington, Ziebach62 min
May 9, 8:19 PM MDTFlash Flood WarningUNRMeade, Perkins, Ziebach6 hr
May 9, 8:24 PM MDTSevere Thunderstorm WarningUNRMeade, Perkins66 min
May 9, 8:35 PM MDTSevere Thunderstorm WarningUNRMeade46 min
May 9, 8:57 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington78 min
May 9, 9:01 PM MDTTornado WarningUNR59 min
May 9, 9:06 PM MDTTornado WarningUNRHaakon54 min
May 9, 9:13 PM MDTSevere Thunderstorm WarningUNRMeade, Ziebach62 min
May 9, 9:36 PM MDTSevere Thunderstorm WarningUNRBennett, Jackson69 min
May 9, 9:44 PM MDTSevere Thunderstorm WarningUNRPerkins61 min
May 9, 9:48 PM MDTTornado WarningUNRBennett42 min
May 9, 10:00 PM MDTTornado WarningUNRHaakon30 min
May 9, 10:10 PM MDTSevere Thunderstorm WarningUNRZiebach65 min
May 9, 10:19 PM MDTAreal Flood WarningUNRCuster, Fall River16 hr
May 9, 10:35 PM MDTSevere Thunderstorm WarningUNRJackson55 min
May 9, 10:41 PM MDTSevere Thunderstorm WarningUNRButte, Harding38 min
May 9, 11:03 PM MDTSevere Thunderstorm WarningUNRHaakon42 min
May 9, 11:09 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington51 min
May 9, 11:16 PM MDTTornado WarningUNRHaakon, Pennington24 min
May 9, 11:45 PM MDTSevere Thunderstorm WarningUNRHaakon, Meade, Perkins, Ziebach60 min
May 10, 2:22 AM MDTAreal Flood WarningUNRMeade, Perkins, Ziebach12 hr

Nearby

Flash Flood Warnings in South Dakota, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.